High Wind, Sheridan Foothills
- When
- January 10, 9:33 AM MST to 12:00 PM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- ASOS
Strong, warm winds aloft combined with very cold air in the mountains created favorable conditions for strong winds in the Sheridan area. The following wind reports were received: 45 mph sustained winds and a 74 mph wind gust in Sheridan.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Strong, warm winds aloft combined with very cold air in the mountains created favorable conditions for strong winds in the Sheridan area. The following wind reports were received: 45 mph sustained winds and a 74 mph wind gust in Sheridan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 10, 7:49 AM MST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
749 AM MST WED JAN 10 2007
.SHORT TERM...VALID FOR TDY AND THU...
MADE A QUICK UPDATE TO EXTEND THE HIGH WIND WARNING TILL 11AM MST
FOR THE UPPER YELLOWSTONE AND UPPER STILLWATER VALLEYS. WINDS
WILL STILL QUITE CLOSE TO WARNING CRITERIA AND WERE ACTUALLY
HITTING ADVISORY CRITERIA COMFORTABLY. GRADIENTS HAVE DECREASED
THIS MORNING...SO WINDS SHOULD DIMINISH THROUGH THE MORNING.
WOULD RATHER KEEP A HIGHLIGHT OUT WHILE WINDS WERE STILL
SUSTAINED AT 40+MPH AND GUSTING TO 60MPH. WINDS SHOULD DECREASE
BELOW ADVISORY CRITERIA BY NOON. HUMPHREY
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
UPPER LEVEL TROUGH POSITION AND VERY COLD AIR IN PLACE FRIDAY
WARRANT INCREASED PRECIPITATION CHANCES WITH THIS FORECAST
PACKAGE. WILL ADD MENTION THAT FORECASTED SNOW DURING THIS PERIOD
WILL BE LIGHT. VERY LITTLE TO NO ACCUMULATIONS WILL BE EXPECTED
DUE TO THE ATMOSPHERIC TEMPERATURE PROFILE RESIDING WELL BELOW THE
BEST SNOW GROWTH TEMPERATURES.
WARM AIR ADVECTION OVER THE TOP OF THE ARCTIC AIRMASS BEGINS TO
DECREASE FRIDAY NIGHT...ALONG WITH MOISTURE AVAILABILITY ALSO
DECREASING. WILL KEEP LOWER PRECIPITATION CHANCES IN FOR THIS
PERIOD...BUT WILL AGAIN MENTION LIGHT PRECIPITATION.
WITH THE UPPER TROUGH STILL AFFECTING THE AREA SATURDAY AND
SATURDAY NIGHT...WILL KEEP SOME LOW CHANCES FOR LIGHT SNOW AROUND
THE AREA.
SUNDAY...BOTH THE GFS AND EUROPEAN MODELS EJECT THE UPPER LOW
EASTWARD WITH THE GFS FEATURING A SHORT-WAVE RIDGE MOVING OVER THE
AREA. WITH MODEL DIFFERENCES INCLUDING THE LACK OF THIS SHORT-WAVE
RIDGE AND TRAILING TROUGH IN THE EUROPEAN MODEL...WILL KEEP SOME
LOW PRECIPITATION CHANCES IN THE FORECAST BUT WILL LOWER SLIGHTLY
FOR COORDINATION.
MONDAY THROUGH TUESDAY...THE GFS AND EUROPEAN MODELS ARE
INDICATING A MORE ENERGETIC PATTERN OVER THE EASTERN PACIFIC
OCEAN. THIS APPEARS TO RESULT IN A BETTER CHANCE FOR THE NEXT
UPPER LEVEL RIDGE AXIS TO PUSH ONSHORE ALONG THE PACIFIC COAST.
THE EASTERN EXTENT OF THE RIDGE WOULD BE OVER MONTANA DURING THIS
TIME AND WOULD ALLOW FOR WARMER TEMPERATURES. HOWEVER...THE GFS
CONTINUES TO SHOW SHORT-WAVES PASSING THROUGH THE NORTHERLY FLOW
IN THE UPPER LEVELS...WHICH COULD INHIBIT THE EASTWARD PROGRESS OF
THE RIDGE. WILL NOT ADJUST TEMPERATURES YET...BUT IT IS WORTH
NOTING THAT THE SLIGHT WARMING TREND WE HAVE INDICATED TUESDAY
STILL HAS HIGH TEMPERATURES 5 TO 10 DEGREES BELOW THE COLDEST GFS
ENSEMBLE MEMBER. CARPENTER
&&
.AVIATION...
A PACIFIC COLD FRONT WILL MOVE INTO THE AREA THIS MORNING AND
ACROSS THE AREA BY EARLY THIS EVENING. THE VERY STRONG WINDS IN
THE UPPER YELLOWSTONE AND UPPER STILLWATER RIVER VALLEYS...
INCLUDING KLVM...WILL CONTINUE THROUGH MID-MORNING. AS THE INITIAL
FRONT MOVES UP AGAINST THE MOUNTAIN LOCATIONS...WIDESPREAD
MOUNTAIN OBSCURATION AND IFR CONDITIONS WILL DEVELOP WITH
ACCUMULATING SNOWFALL INCREASING IN THE FOOTHILLS AND HIGHER
TERRAIN. THE STRONGER COLD FRONT AND ARCTIC AIRMASS WILL MOVE
SOUTH ALONG THE ROCKY MOUNTAIN FRONT OVERNIGHT TONIGHT AND EARLY
THURSDAY...SPREADING WIDESPREAD MVFR CEILINGS AND LOCALIZED IFR
CONDITIONS ACROSS THE LOWER ELEVATION AREAS OF SOUTH-CENTRAL AND
SOUTHEAST MONTANA. CARPENTER
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 045 004/004 910/005 909/013 903/016 003/013 001/016
4/O 69/S 64/S 12/S 22/S 22/S 22/S
LVM 040 003/003 909/007 908/014 902/018 901/018 903/020
7/O 99/S 63/S 21/M 22/S 22/S 22/S
HDN 045 005/005 909/005 909/012 904/015 001/012 901/015
5/O 69/S 64/S 22/S 22/S 22/S 22/S
MLS 042 003/004 911/005 912/013 909/014 903/012 905/015
3/O 36/S 42/S 11/M 22/S 22/S 21/B
4BQ 045 005/006 908/006 911/014 906/015 901/014 903/017
0/E 38/S 64/S 22/S 22/S 22/S 21/B
BHK 043 001/002 912/001 915/010 911/012 905/010 907/013
2/O 23/S 42/S 21/M 22/S 22/S 21/B
SHR 045 006/006 908/004 914/013 906/016 901/013 903/016
2/O 89/S 64/S 22/S 22/S 22/S 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST
THURSDAY FOR ZONES 34-39>41-65.
WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11
PM MST THURSDAY FOR ZONE 38.
WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5
PM MST THURSDAY FOR ZONES 56-66-67.
HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING FOR
ZONES 65-66.
WY...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11
PM MST THURSDAY FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 745 AM MST WED JAN 10 2007 MTZ028>042-056>058-063>068-WYZ098-099-111445- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 745 AM MST WED JAN 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG WINDS OF 40 TO 55 MPH WITH GUSTS UP TO 70 MPH WILL CONTINUE EARLY THIS MORNING IN THE NYE AND LIVINGSTON AREAS. IT WILL CONTINUE TO BE WINDY THROUGH THE DAY...BUT WILL DECREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH BY LATE MORNING. A STRONG ARCTIC FRONT WILL MOVE THROUGH THE AREA LATE TODAY AND TONIGHT...BRINGING A SIGNIFICANT CHANGE IN THE WEATHER. TEMPERATURES WILL RISE TO AROUND 40 EARLY TODAY...THEN START FALLING BY THIS AFTERNOON....EVENTUALLY INTO THE SINGLE DIGITS BY THURSDAY MORNING. IN ADDITION...ACCUMULATING SNOW WILL OCCUR TONIGHT THROUGH THURSDAY ACROSS MOST OF SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING. HEAVIEST SNOWS ARE EXPECTED ON NORTH FACING SLOPES OF THE MOUNTAINS AROUND NYE AND RED LODGE AS WELL AS THE BIG HORN MOUNTAINS. ACCUMULATIONS OF 12 TO 18 INCHES WILL BE POSSIBLE IN THESE AREAS BY THURSDAY EVENING. HEAVY SNOW IS ALSO EXPECTED FARTHER SOUTH AND EAST IN SOUTHERN BIG HORN COUNTY AND THE SHERIDAN AREA. ACCUMULATIONS OF 6 TO 12 INCHES WILL BE POSSIBLE IN THESE AREAS. ACCUMULATIONS WILL BE LESS FARTHER NORTH AND EAST AWAY FROM THE MOUNTAINS...WITH AN INCH OR TWO POSSIBLE IN THE HARLOWTON...ROUNDUP...HARDIN AND BILLINGS AREAS. ACCUMULATIONS OF LESS THAN AN INCH ARE EXPECTED IN SOUTHEAST MONTANA IN THE MILES CITY AND BAKER AREAS. AREA ROADS AND SIDEWALKS MAY BECOME SLIPPERY AND SNOW COVERED LATER TODAY AND TOMORROW...LIKELY CAUSING TRAVEL DIFFICULTIES. WINDS WILL ALSO INCREASE WITH THE STORM...CAUSING AREAS OF BLOWING SNOW AND VERY COLD WIND CHILLS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL CONTINUE THURSDAY...BECOMING LIGHT BY THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9817, 9818.